BP II, ADD, OCD - Things are Going Badly
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  BP II, ADD, OCD - Things are Going Badly

Hi Dr. Phelps,

I have ADD (since a baby), OCD (hoarding, things have to be just right, skin picking, etc...), and Bipolar type 2( rapid cycling, hypomania, depression). I feel like I sound like a hypochondriac.

I've spent the last 5 years going to different p-docs and trying different meds. I'm now driving 3 hrs to go to a University hospital.  Every fall I get unstable and go crazy, it's like my meds quit working. I'm now on Adderal lXR 20mg, Paxil 40mg, Lamictal 300mg, and Lithium 900mg.

 Meds always work very quickly for me. ADs often work in one day, like Paxil. Then they quit working. For the time they do work I feel so good. I don't think it's hypomania. It's like I can listen to a conversation and really hear it.

 Anyways, I can tell the Paxil is not working. I feel like I need help with both Serotonin and Dopamine and they have to be balanced. I wonder how I'd be on just mood stabilizers? I know with out the Adderall I don't want to get out of bed or do anything.

 I'm not doing well and my house is always a total disaster. My husband and I can't stand each other. Why with the mood stabilizers aren't I stable? Have you ever heard of anyone with all 3 disorders? What did they do?

My biggest problem, over the years, has been fatigue, most of the time. I have a really bad night owl sleep pattern and I've tried for years to change it. I still get sleep, it's not the reason for the fatigue.  

Sorry this is long, but I'm a mess of things. What do you think about Bipolar depression and SAD being similar and probably caused by both Serotonin and Dopamine being low? From what I've experienced there's like a seesaw with S and D. I think Bipolar is D going up and down. When D goes up then S goes down and visa versa. When I get hypomanic, my OCD comes out worse, so it's like S went down.

What should I do if I have low D most of the time? I think this because I have ADD, RLS ( restless leg syndrome) and when I took 25mg of Seroquel, it knocked me out and depressed me. I think alot of ADDers have RLS more then the general public.

Oh, I'm 44 yrs old. The first yr I sought help I kept being misdiagnosed and given the wrong meds, the things I could tell, it was awful. After that year my Bipolar became really bad and it's been bad ever since.

I wanted to write you because you're such an expert. I want to be stable and finally have a life.

Thanks,
Jen
 

Dear Jen 
Here are two thoughts you could discuss with your doctor (
carefully). I can throw these ideas out without worrying too much about making your treatment outcome worse as things are presently going so badly, but be careful: considering these ideas and then trying to implement them is a tricky process and might take quite a while to engineer. (See the "carefully" link for help on getting your doc' to go with you on these ideas if they have some appeal to you. These thoughts definitely do not mean that what you're doing now is not the right way to treat what you have. Indeed I could be completely wrong with these ideas -- so they're just ideas to consider, okay, not a prescription much less a guarantee that if you switch things around in this direction that you'll get better -- and you could get worse in the process, at least for a while, or at times, so you'll want to get you and your doctor pretty convinced they're worth trying before you launch off in this direction). 

1. You should wonder how much of the ADD and OCD are really aspects of the bipolar disorder that might come under some control if you focused exclusively on the bipolar angle to the point where mood/energy/motivation stopped cycling.  In other words, just as nearly all experts agree, focus on the bipolar first and treat whatever's left after that. You may already have done that but when people are referred to me, this step has generally not been emphasized much less optimized (e.g. combinations of mood stabilizers and avoiding antidepressants). 

Focusing on the bipolar means considering whether the antidepressants and perhaps even the stimulants might be making this worse by increasing cycling. That means in the long run trying to have a trial, which many people in your position will never have had, of mood stabilizers without antidepressants on board. In the meantime you can aggressively treat the OCD with the OCD-specific psychotherapy that several studies have shown to be as good as the medications, or close, and which everyone with OCD should try to get (presuming you really do have OCD on top of the Bipolar, which may or may not be the case; there are OCD-like symptoms that are associated with bipolar disorder itself, as one can see when those symptoms stop being a problem (sometimes there's a little bit left, but not to the point of causing any problems in life) after mood/energy/motivation levels are stable). 

In the meantime if depression becomes the more dominant problem, you can try many of the tools which have been used to treat depression without using antidepressant medications. That link talks about 9 of them, including using a particular form of light therapy called a dawn simulator, which could be particularly useful for you to try to prevent some of the shift you see in the fall. Learn about that approach and start it early, like in September. It is extremely unlikely to be able to hurt you in any way except the $100 or so they cost, which ain't chicken scratch but will last for years and years (I've been using one for 12 years just because I hate waking up in the dark in the winter, and it's still going strong). 

2. There is some reason to be hopeful here as trying a very different approach to address your depression component will not likely work worse than the antidepressants are working now, as you describe it.  The point here is that this is a pattern I see often (and that's why I have a particular webpage devoted to those tools for depression that aren't antidepressants.) The fact that you need Adderall to "get going" is particularly concerning as that is not what this medication is supposed to be for; but the good news is that you may have a degree of depression that the antidepressants can no longer help with that is the basis for this symptom, so might not need the Adderall (at least for this purpose) if you get some response to some of those other antidepressant modalities. 
 

Dr. Phelps. 


Published June, 2006
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?